Hail, Harrison
- When
- June 29, 4:00 PM CST
- Where
- Harrison County, 4.84 mi S of Dunlap
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.780, -95.600
A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak area of low pressure developed over northeast Nebraska during the afternoon of June 29th. To the east of the low, a weak frontal boundary extended into western Iowa while a surface trough extended south from the low through eastern Nebraska. Isolated thunderstorms initially developed along the boundary in western Iowa and moved southwest producing hail, wind and an isolated tornado. Other thunderstorms developed near the Omaha area along the surface trough and moved south producing hail and wind. Thunderstorms weakened by late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 2 hours earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 300 PM CDT WED JUN 29 2016 .SHORT TERM...(tonight through Saturday) Issued at 300 PM CDT Wed Jun 29 2016 The main concerns are with convective chances this evening and then again on Friday night into Saturday. The 19Z subjective analysis indicated a weak area of low pressure over northeast Nebraska, which is the surface reflection of a shortwave trough seen in early afternoon water vapor imagery sliding SEWD through MN. A weak surface trough extends south of the low through eastern NEb, with some hint of a warm front to the east into western IA. Large-scale forcing isn't overly strong this afternoon, but there are some weak height falls indicate in models, and this coupled with the lack of a strong EML/cool mid-level temperatures may allow for a couple of thunderstorms to develop along the MO river and drop south this afternoon. Objective analysis indicates around 1500-2000 j/Kg of MLCAPE this afternoon with 30-35 kt EBWD, and this may be enough for an isolated stronger storm. If these develop they would tend to either move out of the area and/or weaken by late evening, and then forcing for addition convection seems pretty limited. We will maintain a slight chance in the far southwest after midnight, but currently thinking is we may remain dry after midnight. On Thursday the stronger trough /currently moving through southern Canada/ will drop into the Great Lakes and allow for a cold front /currently along the border this afternoon/ to drop through the CWA. Convective signal along this boundary on Thursday is mixed and we generally feel that if anything does develop Thursday it will be isolated, and generally over the northern CWA. Much cooler and drier air then moves in for Thursday night and Friday with lows on Friday morning in the 50s in some areas. Return flow does quickly get going on Friday night though as the upper level flow backs ahead of a shortwave trough originating over the central Rockies. Global models indicate strong isentropic ascent associated with a 50 kt LLJ will develop on Friday night over the central Plains. This will initially be focused to our west during the evening, but after midnight some of this activity will shift into southeast NEb. Thus we have increased pops to likely in this area. The threat for showers and a few thunderstorms will continue into the day on Saturday, especially the area along and south of I80. With widespread clouds and some rain we have significantly lowered highs over this area as well. There could be some decent rainfall totals from this event from Friday night into Saturday. .LONG TERM...(Saturday night through Wednesday) Issued at 300 PM CDT Wed Jun 29 2016 We will continue some threat for rain into Saturday night, but then most models take this lift/rain to the east and south to end the weekend and into the July 4th Holiday. Temperatures are expected to remain below normal through the holiday, but then start to moderate toward midweek as heights aloft rise in response to the building ridge. The threat for additional rainfall returns toward midweek as another front heads toward the area. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Thursday) Issued at 1243 PM CDT Wed Jun 29 2016 VFR conditions outside of any showers or thunderstorms with patchy clouds fl040-100. Isolated thunderstorms possible through tonight...thus due to spotty nature will not include in TAF at this time. Southeast to south variable surface winds 5 to 15kt today...becoming northwest to northeast 5kts or less tonight. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Boustead LONG TERM...Boustead AVIATION...Zapotocny
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 437 PM CDT WED JUN 29 2016 IAZ043-055-056-069-079-080-090-091-NEZ034-045-052-053-067-068- 301145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE- 437 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY ISOLATED STORMS DEVELOPING OVER WEST-CENTRAL IOWA THIS AFTERNOON WILL DEVELOP SOUTH ALONG AND TO THE EAST OF THE MISSOURI RIVER. STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH A RISK FOR HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL STORMS WILL BE POSSIBLE ON THURSDAY ALONG A COLD FRONT MOVING SOUTH THROUGH THE AREA. NO SEVERE WEATHER IS CURRENTLY EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY... THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY. NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-088>093- 301145- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER- SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 437 PM CDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A SMALL CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. LARGE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WOULD BE THE PRIMARY HAZARDS SHOULD STRONGER STORMS DEVELOP. SPOTTY STORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A WEAK WEATHER DISTURBANCE PUSHES THROUGH THE AREA WITH ABUNDANT MOISTURE AVAILABLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY... THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CDT WED JUN 29 2016
IAZ043-055-056-292200-
SHELBY IA-HARRISON IA-MONONA IA-
425 PM CDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...
NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 500 PM
CDT...
AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...OR 18 MILES SOUTHWEST OF DENISON...MOVING SOUTHEAST AT 20
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EARLING...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...
WESTPHALIA AND SCHABEN PARK.
LAT...LON 4172 9533 4160 9566 4191 9576 4195 9567
4186 9567 4186 9549
TIME...MOT...LOC 2125Z 322DEG 17KT 4187 9566
BOUSTEADThe Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Rear flank downdraft winds produced tree damage along a wind break along Highway 30.
The tornado was reported by storm chasers, on social media, and by the broadcast media. Storm survey of the affected area indicated that the damage along the path was confined to 1-3 inch tree limbs down, one shed destroyed, and corn damage.
This tornado was reported by storm chasers and on social media. Video and photography of the tornado indicate that the tornado was mostly wrapped in rain during the lifespan. Storm survey of the affected area indicated that damage was mostly confined to tree damage and flatted corn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638975, 638981, 639197, 639199, 638976, 638977.